The generalized cuspidal cohomology problem

Published in Canadian Journal of Mathematics, 2006

Recommended citation: Anneke Bart and Kevin P. Scannell. The generalized cuspidal cohomology problem. Canadian Journal of Mathematics, 58(4):673–690, 2006.

DOI: doi:10.4153/CJM-2006-028-1

Abstract: Let Γ ⊂ SO(3, 1) be a lattice. The well-known bending deformations, introduced by Thurston and Apanasov, can be used to construct non-trivial curves of representations of Γ into SO(4, 1) when Γ\H3 contains an embedded totally geodesic surface. A tangent vector to such a curve is given by a non-zero group cohomology class in H1(Γ, R3,1). Our main result generalizes this construction of cohomology to the context of “branched” totally geodesic surfaces. We also consider a natural generalization of the famous cuspidal cohomology problem for the Bianchi groups (to coefficients in non-trivial representations), and perform calculations in a finite range. These calculations lead directly to an interesting example of a link complement in S3 which is not infinitesimally rigid in SO(4, 1). The first order deformations of this link complement are supported on a piecewise totally geodesic 2-complex.